A 53-year-old man who used growth hormone (GH), anabolic steroids and testosterone (T) for over 20 years presented with severe constipation and hypercalcaemia. He had benign prostatic hyperplasia and renal stones but no significant family history. Investigations showed – (1) corrected calcium (reference range) 3.66 mmol/L (2.2–2.6), phosphate 1.39 mmol/L (0.80–1.50), and PTH 2 pmol/L (1.6–7.2); (2) urea 21.9 mmol/L (2.5–7.8), creatinine 319 mmol/L (58–110), eGFR 18 mL/min (>90), and urine analysis (protein 4+, glucose 4+, red cells 2+); (3) creatine kinase 7952 U/L (40–320), positive anti Jo-1, and Ro-52 antibodies; (4) vitamin D 46 nmol/L (30–50), vitamin D3 29 pmol/L (55–139), vitamin A 4.65 mmol/L (1.10–2.60), and normal protein electrophoresis; (5) normal CT thorax, abdomen and pelvis and MRI of muscles showed ‘inflammation’, myositis and calcification; (6) biopsy of thigh muscles showed active myositis, chronic myopathic changes and mineral deposition and of the kidneys showed positive CD3 and CD45, focal segmental glomerulosclerosis and hypercalcaemic tubular changes; and (7) echocardiography showed left ventricular hypertrophy (likely medications and myositis contributing), aortic stenosis and an ejection fraction of 44%, and MRI confirmed these with possible right coronary artery disease. Hypercalcaemia was possibly multifactorial – (1) calcium release following myositis, rhabdomyolysis and acute kidney injury; (2) possible primary hyperparathyroidism (a low but detectable PTH); and (3) hypervitaminosis A. He was hydrated and given pamidronate, mycophenolate and prednisolone. Following initial biochemical and clinical improvement, he had multiple subsequent admissions for hypercalcaemia and renal deterioration. He continued taking GH and T despite counselling but died suddenly of a myocardial infarction.
The differential diagnosis of hypercalcaemia is sometimes a challenge.
Diagnosis may require multidisciplinary expertise and multiple and invasive investigations.
There may be several disparate causes for hypercalcaemia, although one usually predominates.
Maintaining ‘body image’ even with the use of harmful drugs may be an overpowering emotion despite counselling about their dangers.